1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Tysabri Drug Holidays

Stopping Tysabri Suddenly May Increase Risk of Relapse

By

Updated February 09, 2011

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Tysabri (natalizumab) is associated with progressive multifocal leukoencephalopathy (PML), a potentially fatal brain infection caused by the JC virus.

I would guess that every single person who takes Tysabri (or even thinks about it) is aware of this risk and has given at least some thought to PML. For some people, it is a huge, looming, menacing "monster in the closet" that they must constantly work to keep in there by reminding themselves that the statistics are on their side and that Tysabri is the best choice for them. For other people, it is a passing worry that is minimized by the positive impact Tysabri has on their lives and disease progression.

Some experts have thought that the risk of PML can be minimized by putting patients on a "drug holiday," a structured interruption of treatment that can be resumed at the end of the decided-upon period (usually 6 months). However, serious questions are now being raised about the wisdom of this approach.

What Does the Evidence Show?

Researchers at The Multiple Sclerosis Center at the University of San Francisco decided to take a look at the records of 84 patients who had received 12 or more infusions of Tysabri (the patients had received a median 18 infusions). Of these patients, 68 (81%) interrupted treatment and 16 (19%) continued with monthly infusions. Here is what they found:
  • Nineteen (28%) of the patients who interrupted their treatment had a relapse within 6 months of stopping. The median time that patients relapsed was 3 months after the last dose.

  • None of the patients who stayed on Tysabri had a relapse in the same time period (researchers looked at months 12 to 18 of treatment).

  • There were no "clinical predictors" that could be connected to which patients had relapses -– in other words, researchers couldn't figure out why some people had relapses and others didn't. That also means that there is no way to predict this risk in future patients at this point.

  • Of the 19 patients who had relapses, 7 of these relapses were "severe," meaning that there were an average of 16 "active" or Gd+ lesions showing up on MRI scans. During these relapses, the median EDSS score went from 3.0 to 6.0. As reference, this means that 10% of the people who took a drug holiday had one of these severe relapses.

  • Only 4 patients (6%) took another disease-modifying therapy after they stopped Tysabri. None of these patients had a relapse.

In another small observational study in the Netherlands, 10 people were put on a Tysabri drug holiday and watched closely for 6 months after stopping Tysabri. Seven of the 10 patients had a relapse.

What is the Rationale Behind a Tysabri "Drug Holiday"?

We are now seeing that the risk of PML is higher in people who have been on Tysabri longer than 2 years. The risk goes from .01/1000 in people who have had fewer than 12 infusions, to more than 2/1000 in people who have had more than 24 infusions.

One of the effects of Tysabri is to reduce T cells (especially CD4 cells) in the cerebrospinal fluid, which is what makes it possible for the JC virus to gain a foothold and cause PML (this is also what happens in people with AIDS, as PML is an "opportunistic infection"). The idea behind a drug holiday is to give the body, namely the immune system, a chance to rebuild its defenses against the JC virus.

However, it seems like in many cases, that "rebuilding" happens too fast and too hard and causes the problems below.

Why Does This Happen?

No one knows exactly why these relapses occur, but there are a couple of mechanisms (which actually seem interrelated) that point to an explanation:

Immune Reconstitution Inflammatory Syndrome (IRIS): IRIS is a condition that occurs when a depleted immune system starts rapidly rebuilding itself. This can happen when the levels of Tysabri are lessened in the body and no longer putting "pressure" on the immune system by keeping the numbers of certain immune cells low.

This upsurge in immune activity can lead to inflammation, which can be dangerous in the brain. IRIS is now added to the "black box" warning on Tysabri as a risk following the rapid removal of Tysabri from the bloodstream by plasma exchange following a PML diagnosis. However, it may also occur when Tysabri is depleted naturally during a drug holiday.

Rebound Effect: The Tysabri "rebound effect" refers to the phenomenon noted by scientists looking at MRI scans from people who had to stop infusions when Tysabri was temporarily withdrawn from the market in 2005. A Dutch group found that former Tysabri users had an average of 3 times as many T2 lesions compared to before starting Tysabri. The scans were taken 15 months after stopping therapy. (Read more: The Tysabri Rebound Effect)

Bottom Line

If your doctor suggests that you take a drug holiday from Tysabri, ask what his/her rationale is. There may be a very good reason for this. New data is being released all the time, as well as more precise testing for JC virus antibodies, which could point to a heightened risk of PML that your doc is using for guidance.

If, however, your doc just shrugs and says that you have been on Tysabri a long time and it just "seems like a good idea" to take a drug holiday, make sure that he or she is aware of the risk of relapse after stopping Tysabri, and the real chance that it could be a severe relapse. Ask your doctor if he or she has considered putting you on another disease-modifying therapy during the proposed drug holiday. See if your doc has experience with Tysabri drug holidays in other patients.

To be clear, I do not know what the correct answers are here. However, I do know that this is the time for a frank discussion with your doctor. Your doctor may not have all the answers either, but should at least be able to discuss his or her recommendation with you in a way that makes sense and allows you to come to a mutual decision as to the best course of action for you.

Sources:

Killestein j, Vennegoor A, Strijbis EM, Seewann A, van Oosten BW, Uidehaag BM, Polman CH. Natalizumab drug holiday in multiple sclerosis: poorly tolerated. Annals of Neurology. 2010 Sep;68(3); 392-5.

Wenning W, Haghikia A, Laubenberger J, Clifford DB, Behrens PF, Chan A, Gold R. Treatment of Progressive Multifocal Leukoencephalopathy Associated with Natalizumab. New England Journal of Medicine. 2009; 361:1075-1080.

West TW, Cree BA. Natalizimab dosage suspension: are we helping or hurting? Annals of Neurology. 2010 Sep;68(3); 395-9.

  1. About.com
  2. Health
  3. Multiple Sclerosis
  4. Treatments
  5. Tysabri Drug Holidays - Is a Tysabri Drug Holiday a Good Idea

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.